Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 133, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2000, 6:48 PM CDT for Minnehaha County, South Dakota. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2000, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 11, 2000, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:56 PM CDT | Tornado F0 | Baltic, SD | A brief tornado caused no reported damage. |
| Jul 11, 7:00 PM CDT | Hail 1.75 | Dell Rapids, SD | |
| Jul 11, 7:15 PM CDT | Hail 1 | Garretson, SD | |
| Jul 11, 7:23 PM CDT | Thunderstorm Wind 52 E | Hartford, SD | Thunderstorm winds caused tree damage, including some trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 112348 SVRFSD SDC099-120015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 648 PM CDT TUE JUL 11 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 715 PM CDT * AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF COLTON...OR ABOUT 18 MILES SOUTHEAST OF MADISON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BALTIC...DELL RAPIDS AROUND 700 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DA MAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:30 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 11, 3:30 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE JUL 11 2000 NOT MUCH TIME FOR DISC SO HERE IT GOES. VIGOROUS SHORTWV RIDING OVR RIDGE HAS OBVIOUSLY SPARKED SVR CONVECTION OVR NRN SD. EXPECTING ACTIVITY TO CONT TO BUILD SWD INTO PRIME AIR THIS EVENING. LIFT IS CERTAINLY SOMETHING TO BE CONCERNED ABT WITH MASSIVE LLVL CONVERGENCE AND JET DIV OVER IT. DECENT SFC TROF JUST W OF CWA HELPING TO PROVIDE SOME OF THE LLVL LIFT. CONCERNED ABT WINDS WITH THESE TSTMS. RUC SNDGS GET VERY DRY ALOFT NR THE FROPA. THIS SHOULD HELP ANY EVAP COOLING AND DOWNRUSHING AIR MAKE IT TO THE SFC. INFLOW FOR THESE STORMS IS PRETTY DECENT FOR THIS TIME OF YEAR...BUT ENERGY DEFINITLY WEAKENS HEADING SOUTH. THIS FEATURE PASSES ALLOWING FOR SOME CLEARER SKIES ON WED AND WED NIGHT. SOME DEBRIS LOW CLDS MAY DVLP BEHIND THIS COMPLEX TO THE NORTH. SO WITH THE WINDS SHIFTING TO THE N OR NW OVERNIGHT...ANY OF THESE MAY ADVECT IN TOWARD CWA. HOWEVER SUBSIDENCE IS VERY STRONG WITH DRY AIR ABUNDANT LATE TNGT...SO DIDN'T WANT TO GO TOO WILD WITH THIS AS THEY MAY NOT DVLP. ON THURSDAY...ETA PROGS SOME DECENT PCPN ALONG A WMFNT OVR CWA...WHILE THE AVN PUSHES IT TO ERN NEB. ETA DOESN'T JIVE WELL WITH RECENT CONT OF MRF...AND MAY BE TOO FAST IN TRYING TO DVLP PCPN AHD OF NXT ADVANCING RIDGE RIDER WHICH WL PASS THRU THU NIGHT. CLDS SHOULD DEFINITELY INCR SOMEWHAT ON THU WITH LOW TO MID LVL WAA...BUT AM NOT CONVINCED ANY PCPN WL FALL. THEREFORE LEFT OUT FOR NOW...BUT SOMETHING FOR FUTURE SHIFTS TO WATCH. CONTINUED TO TREND A LITTLE LOWER THAN FWC FOR TEMPS FOR HIGHS...WITH WET AND GREEN GROUND MOST LOCATIONS. .FSD...NONE FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:04 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 41 min |
| Jul 11, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 35 min |
| Jul 11, 4:52 PM CDT | Tornado Warning | FSD | Kingsbury | 23 min |
| Jul 11, 4:55 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 35 min |
| Jul 11, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 31 min |
| Jul 11, 5:18 PM CDT | Tornado Warning | FSD | Kingsbury | 27 min |
| Jul 11, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 30 min |
| Jul 11, 5:34 PM CDT | Tornado Warning | FSD | Brookings | 26 min |
| Jul 11, 5:36 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 24 min |
| Jul 11, 5:38 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 37 min |
| Jul 11, 5:48 PM CDT | Tornado Warning | FSD | Lake | 27 min |
| Jul 11, 5:59 PM CDT | Tornado Warning | FSD | Brookings, Moody | 31 min |
| Jul 11, 6:05 PM CDT | Tornado Warning | FSD | Lake | 25 min |
| Jul 11, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 30 min |
| Jul 11, 6:28 PM CDT | Tornado Warning | FSD | Lake, Moody | 32 min |
| Jul 11, 6:40 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
| Jul 11, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 33 min |
| Jul 11, 6:56 PM CDT | Tornado Warning | FSD | Minnehaha | 34 min |
| Jul 11, 6:59 PM CDT | Tornado Warning | FSD | McCook | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.